Kansas, 2020

Strong Wind in Kansas, September 27, 2020

September 27, 2020 · NWS ICT · 2 events in 2 counties and zones

Strong winds across much of the area. A couple of locations gusted to speeds right around 50 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong winds across much of the area. A couple of locations gusted to speeds right around 50 mph. Many other locations in central and south-central KS experienced wind gusts between 40 to 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 27, 5:35 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 27, 5:35 AM CST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
635 AM CDT Sun Sep 27 2020

.SHORT TERM...(Today through Monday night)
Issued at 407 AM CDT Sun Sep 27 2020

A fairly substantial pattern change is underway across the CONUS at
this time, with the transition providing at least some modest
impacts here locally.

Early this morning, water vapor imagery reveals a well-defined
shortwave digging southeast across the northern/central Rockies, and
is just one, of several, waves carving out an anomalous upper level
trough across the central and eastern US. At the SFC, a cold front
continues sagging south through western and central KS, with an
attendant SFC low deepening over the TX/OK Panhandle region. The
front is advancing much quicker across the High Plains of
western KS compared to eastern KS.

The slowing of the front will be highly dependent on the evolution
of the SFC low. The RAP suggests a deeper SFC low and slower
progression of the front across south-central/southeast KS (compared
to the GFS/ECMWF). This seems to match fairly well compared to SFC
obs in the area, and makes sense given the increasing height falls
overspreading the area. Based on this, then, it still appears there
will be at least some slowing of the front as it moves through
southern KS later today. SFC obs and satellite imagery reveal low to
mid level moistening is already underway along the frontal zone from
OK into KS. In fact, based on 00z RAOBs from last night, this
moistening may be occurring even a bit faster than what the RAP is
forecasting.

East of the SFC low, isentropic upglide will noticeably increase
across eastern KS this morning as the column continues to moisten.
There is quite a bit of dry air to overcome, so initially
precipitation may tend to be very light, or even drizzly in nature.
However, continued moistening within the column plus increasing
large-scale forcing for ascent should lead to a transition to
scattered to numerous showers and embedded thunderstorms. Continued
moistening beneath steep to very steep lapse rates should yield
MUCAPE of 500-1500 j/kg, even just behind the low-level front.
Regardless of the timing of the front, forecast soundings reveal a
well-defined, elevated convection signal. So, while the timing of
the front matters, the pool of elevated instability may still reside
some distance behind the SFC front. At the very least, this may keep
some embedded thunder possible for several hours, post-front passage.

Regarding the severe weather risk...deeper convection may attempt to
develop right along the front, but may have a tendency to be
undercut fairly quickly, limiting the SFC-based potential. However,
even above the frontal inversion, the potential exists for MUCAPE as
high as 2000 j/kg across SE KS. This combined with steep lapse rates
and 35-45kt effective shear certainly could allow a conditional
severe risk. Given the amount of forcing and the likelihood of
thunderstorm clustering, it may be tougher to maintain any one
updraft. However, given the shear present, any sustained updraft
could pose a hail threat. The elevated nature of the storms should
tend to limit the wind threat. However, any sustained, rotating
updraft near the front could get some wind to the SFC. I still think
the greatest hail risk (penny to perhaps half-dollar size) will be
across far SE KS. Elsewhere, maybe some pea to half-inch size could
occur.

As the SFC low deepens through the day, the northeasterly low-level
flow will increase. While the strongest winds near/just behind the
front may be more transient in nature, there will likely be at least
a short period of wind gusts of 40-45 mph. Given the shorter
duration and some remaining uncertainty in the evolution of the
low/front, we opted to hold off on a Wind Advisory. This may be
needed if confidence increases in later shifts. Later this evening
and tonight, a secondary surge of CAA and strong height rises will
lead to another increase in winds, perhaps nearing Advisory criteria
once again.

On Monday, another s/w will drop south through the Midwest, clipping
central and eastern KS with gusty north winds, and ushering in
another push of cooler air.

Martin

.LONG TERM...(Tuesday through Saturday)
Issued at 407 AM CDT Sun Sep 27 2020

Overall, no real change to the forecast during the long-term period.
North or northwest flow aloft will dominate the Plains during the
upcoming week, with occasional Alberta Clippers dropping south out
of Canada. Ahead of each wave, a downsloping W/NW flow will give a
nice bump in highs (perhaps well into the 70s to near 80) before
being followed by temperatures falling back into the 60s behind it.
These waves look dry for now, but may have some gusty winds with
them. Some frost potential may exist along the I-70 corridor late
this week if winds can go light enough.

Martin

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 630 AM CDT Sun Sep 27 2020

A cold front will move south across the area today shifting winds
to the north. We may see a brief period immediately behind the
front where winds gust above 35 knots but the strongest winds
should be relatively transient in nature. MVFR and IFR cigs were
becoming widespread along and ahead of the front this morning and
are expected to remain in place through much of the morning hours.
Scattered showers and storms are expected to develop along and
behind the front this afternoon with improving flight categories
expected late this afternoon and evening as drier air builds into
the region in the wake of the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  50  69  44 /  40  10   0   0
Hutchinson      68  48  69  41 /  40  10   0   0
Newton          67  48  67  41 /  50  10   0   0
ElDorado        68  48  67  42 /  60  30   0   0
Winfield-KWLD   73  50  69  43 /  60  30   0   0
Russell         72  47  68  40 /   0  10   0   0
Great Bend      72  47  67  39 /  10  10   0   0
Salina          70  47  69  41 /  30  10   0   0
McPherson       68  47  68  40 /  40  10   0   0
Coffeyville     76  52  69  44 /  90  80   0   0
Chanute         71  52  68  43 /  90  70   0   0
Iola            70  50  68  43 /  90  60   0   0
Parsons-KPPF    74  52  68  44 /  90  70   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...MWM
Hazardous weather outlook, Sep 27, 3:56 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
456 AM CDT Sun Sep 27 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
456 AM CDT Sun Sep 27 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible across parts of southern
Kansas later today, the strongest of which could produce hail up to
around quarter size, or slightly larger. The highest risk of seeing
hail looks to be across southeast Kansas.

A shorter period of strong wind gusts of 40 to 45 mph is likely
across southern Kansas this afternoon as a strong cold front moves
through. A second round of stronger wind gusts to near 40 mph may
occur later this evening through tonight areawide.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frost is possible along the Interstate 70 corridor Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but any
reports of hail or wind would be appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Cowley

When
September 27, 11:00 AM CST to 4:00 PM CST
Where
Cowley forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Official measuring equipment recorded the gust.

Strong Wind, Sedgwick

When
September 27, 11:00 AM CST to 4:00 PM CST
Where
Sedgwick forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Official measuring equipment recorded the gusts at multiple locations across the county.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922204, 922205.